help with reducing steroids

Hi everyone

3 months ago I started taking hydroxychloroquine plus 10mg of Prednisone.At my last rhuemy appointment I was started on azathioprine and told to reduce the prednisone to 7.5mg. I have only reduced the steroid for 2 days and im already struggling with increased joint pain, fatigue and aching muscle. My other symptoms have not returned but im sure they will soon make an appearance.

Just wondered how other people coped to reduce the steroids? Im keen to stop taking them as I have put weight on (half a stone) which I understand isnt loads but I dont feel good about it but on the other hand I dont feel good with all the symptoms. Id be grateful to hear how others cope.

thanks

Lulu x

13 Replies

oldestnewest
  • Hi Lulu85. I too am reducing my steroids and do get some pain & achy joints which apparently is normal for a week or two. Did you go directly from 10mg to 7.5mg maybe you would be better to go down 1mg at a time. I did read that once you go under 10mgs you have to reduce much slower and for longer to enable your adrenal glands to start producing cortisol again. I hope this may be of some help. Good luck it will get easier.

  • hi

    Thanks so much for replying so quickly. Yes I have gone from 10 straight to 7.5mg my last steroid prescription was given in 2.5mg doses so I cant go down by 1mg

    Ill bear with the joint pain etc if there is an end to it while your body adjusts to the new dose. Its so hard isnt it when your taking something that makes you feel good its hard when symptoms return/get worse.

    Hope you get on ok reducing yours

  • Forgot to mention to take some mild painkillers e,g. Paracetamol. You could continue on your 7.5mg if it is not suitable I'm sure your GP would prescribe 1mg tabs so you can come down slowly. Cheers

  • You could also alternate 10mg and 7.5mg for a few days to make it more gradual

  • I agree with faraday thats exactly what my rhumie told me to do he said you have to trick the body into believing you dont need as much by taking the lower dose on alternate days then the next week take the lower dose 2 days following then you can take the lower dose all the next week

  • i am putting up with the pain. the steroid injection has worn off and i cant tolerate hydroquinine. i have no organ involvement have regular tests and hope never ever to have to take the meds ever again.

    i do feel like hell though but i hate the medication and the horrid ide effects. i hope one day to be pain free the azathioprine is real poison if its causing miscarriiages to the workers pcking it with gloves thats tooo toxic

  • Have you been on the steroids long term?

    If so ask for a test to make sure your body can produce its own cortisone.

    Assuming that test comes out ok, the trick is to taper very slowly so it is not a shock to your system. I seem to remember the 1 mg tablets are very useful. So you could reduce to 9 mg for a while, then 8, then 7.5...slowly! Then 6.5, then 6...

    Discuss it carefully with the doctors, and stop tapering if you seem to be going into a flare.

  • I was on 15mg and docs want me on 5mg. I have got down to 7.5mg and it has been hard. My joint pain has been bad and I am popping loads of strong painkillers. I put on about half a stone aswell but as I was only a size 6 to start its not that much of a problem. Although having joint pain at the rip old age of 23 isn't fun plus I get sleet off my pain killers which doesn't help. Has anyone else got really bad tremors? My doc don't know if it's from the meds or not.

  • Sorry, LuLu I now realise you were not on it long term. So it should be easier to reduce, like I said.

  • Hi Lulu 85,

    Im having the same trouble reducing my steroids Ive had a really bad Lupus flare up and have been quite poorly the DR and myslef are thinking it may not be such a good idea and are giving it another month before we think again if my joints are still so painfull then the dose could go up again I would say talk to your Dr be frank with him/her and say just how you feel see if you can see your rhuemy person or talk to them on the phone jump up and down shout make yourself heard.

    Sorry I cant be more helpfull add plenty of rest to your day if you can feet up with a good book or the tv scrabble crossword puzzles daydream anything totake your mind off the problem yes I know its easey to talk but it sometimes!!!!!!!!!!! works for me.

    Best of luck Judith

  • hi

    Thank you for all the replies. In the last year I have had 3 steroid injections and a short course of oral steroids before been put back on them 3months ago so im wondering if thats whats also making it harder.

    I have two small children so resting isnt easy :-)

    Does anyone know if the bloating goes down when steroids are reduced?

    Lulu x

  • The bloating definitely goes down when you reduce the steroids. I have been on steroids for years and noticed a change when i started to reduce. it is important to go down very slowly though. I was fed up with my moon face and fat body brought on by steriods so i cut it down myself. Big mistake. I developed something called addisons from dropping my dosage level too quick. Made me really really poorly - my adrenal glands were so used to the steroids they couldnt function fully without them. My rheumy sent me to an endrocologist, who suggested coming down 1mg per month, til i got down to 4mg, then by 0.5mg until reached 3mg. He also tests to adrenal glands to make sure you don't have an adrenal crash, which is dangerous and even can be life threatening. If it's safe last 3mg is brought down in 0.5mgs. Hope that helps

  • I was on prednisolone for 26 years I started when I was 12 or 13, and it was difficult going through teens on high doses of steroids, as I was going through puberty at the time too I got stretch marks as I grew too fast with the steroids unfortunately witdh not height! But yes, the bloating does go down and eventually goes away completely. I lost a lot around my face and neck and for the first time in my life I was not covered in puppy fat.

    Go very slowly and you should be ok. Remember your doctor can prescribe 1 mg tablets.

You may also like...